Alert archive / Illinois / River Flood Warnings in 2014

River Flood Warning 6, NWS St. Louis, MO

February 21, 2014Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Feb 21, 2014, 7:15 AM CST for Fayette County, Illinois. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 7:15 AM CST (13:15 UTC)
Expired
Feb 24, 2014, 9:43 AM CST
In force
3 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 20.64 ft at Feb 23, 2014, 2:00 AM CST.

actionminormoderate15202502/2102/2202/2302/2402/25
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WGUS43 KLSX 211315
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CST FRI FEB 21 2014

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois... 

             The Kaskaskia River at 

                ...Vandalia

.This Flood Warning is a result of rainfall and snow melt..


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will continue to monitor this situation 
and issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-221315-
/O.NEW.KLSX.FL.W.0006.140221T1315Z-140224T0738Z/
/VNDI2.1.ER.140221T0550Z.140222T0000Z.140223T0738Z.NO/
715 AM CST FRI FEB 21 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Kaskaskia River at Vandalia
* At 7 AM Friday the stage was 20.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise to near 21.5 feet by this evening. 
  The river will fall below flood stage early Sunday morning.
* Impact...At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/22  02/23  02/24  02/25  02/26

Kaskaskia River
  Vandalia        18.0   20.19      20.8   17.2   14.2   12.7   11.7
5 follow-up statements
267 
WGUS83 KLSX 220112
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CST FRI FEB 21 2014

...The flood warning continues for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia affecting Fayette County 

.This Flood Warning is a result of one-half to one inch of rain 
on Thursday, along with snow melt that has been occurring throughout
the week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-230112-
/O.EXT.KLSX.FL.W.0006.000000T0000Z-140223T2200Z/
/VNDI2.1.ER.140221T0550Z.140221T1500Z.140222T2200Z.NO/
712 PM CST FRI FEB 21 2014

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Sunday afternoon.
* At  6:30 PM Friday the stage was 19.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast:  The river will continue to fall to below flood stage by 
  tomorrow afternoon.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/22  02/23  02/24  02/25  02/26

Kaskaskia River
  Vandalia        18.0   19.75      18.9   16.2   13.4   11.9   11.1
404 
WGUS83 KLSX 221526
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CST SAT FEB 22 2014

...The flood warning continues for the following river in Illinois...
 
  
             The Kaskaskia River at 

              ...Vandalia 

.This Flood Warning is a result of snow melt and rainfall.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


The National Weather Service will continue to monitor this situation 
and issue follow up statements as conditions or forecasts change.

Never drive cars, trucks, or sport utility vehicles through flooded areas.  
The water may be too deep to allow for safe passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-231526-
/O.EXT.KLSX.FL.W.0006.000000T0000Z-140224T1724Z/
/VNDI2.1.ER.140221T0550Z.140221T1500Z.140223T1724Z.NO/
926 AM CST SAT FEB 22 2014

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* At 9 AM Saturday the stage was 19.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river will fall below flood stage tomorrow morning.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/23  02/24  02/25  02/26  02/27

Kaskaskia River
  Vandalia        18.0   19.40      18.9   15.3   13.0   12.3   11.6
832 
WGUS83 KLSX 230127
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CST SAT FEB 22 2014

...The flood warning continues for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia affecting Fayette County 

.This Flood Warning is a result of one-half to one inch of rain on 
Thursday, along with snow melt that occurred throughout the
previous week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-240127-
/O.EXT.KLSX.FL.W.0006.000000T0000Z-140225T0123Z/
/VNDI2.1.ER.140221T0550Z.140223T1200Z.140224T0123Z.NO/
727 PM CST SAT FEB 22 2014

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Monday evening.
* At  7:00 PM Saturday the stage was 20.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast:  The river will continue rising to near 21.0 feet by 
  tomorrow morning. The river will then begin to fall, and is
  expected to drop below flood stage tomorrow evening.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/23  02/24  02/25  02/26  02/27

Kaskaskia River
  Vandalia        18.0   20.32      21.0   15.8   13.1   12.1   11.6
782 
WGUS83 KLSX 231724
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1124 AM CST SUN FEB 23 2014

...The flood warning continues for the following river in 
Illinois...
 
  Kaskaskia River at Vandalia affecting Fayette County 

.This Flood Warning is a result of a combination of rainfall and 
snow melt across the Kaskaskia River basin. There is no precipitation 
forecast during the next 24 hours..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this situation and issue 
follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-241724-
/O.EXT.KLSX.FL.W.0006.000000T0000Z-140225T1200Z/
/VNDI2.1.ER.140221T0550Z.140223T0945Z.140224T1200Z.NO/
1124 AM CST SUN FEB 23 2014

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Tuesday morning.
* At 11:00 AM Sunday the stage was 20.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast:  The river will continue to fall to below flood stage by 
  Monday morning.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/24  02/25  02/26  02/27  02/28

Kaskaskia River
  Vandalia        18.0   20.43      18.0   14.6   12.9   11.8   11.2
666 
WGUS83 KLSX 241543
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CST MON FEB 24 2014

...The flood warning is cancelled for the following river in 
Illinois...
 
  Kaskaskia River at Vandalia affecting Fayette County

.This will be the last statement issued regarding this flooding 
event along the Kaskaskia River at Vandalia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-241613-
/O.CAN.KLSX.FL.W.0006.000000T0000Z-140225T1200Z/
/VNDI2.1.ER.140221T0550Z.140223T0945Z.140224T1509Z.NO/
943 AM CST MON FEB 24 2014

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At  9:30 AM Monday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* The river fell below flood stage at 9:09 AM Monday.
* Forecast:  The river will continue to fall to 15.7 feet by Tuesday 
  morning.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
 
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919 3882 8922


$$

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/25  02/26  02/27  02/28  03/01

Kaskaskia River
  Vandalia        18.0   17.93      15.7   14.8   14.2   13.4   12.5

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 21, 5:32 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 21, 5:32 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
532 AM CST Fri Feb 21 2014

.SHORT TERM:  (Through Tonight)
Issued at 155 AM CST Fri Feb 21 2014

With strong system pulling ewd out of the region early this
morning, focus will be mainly temps today and tonight.

With stacked low over the grt lks region, will have strong WAA
over the region today. Wly flow at 850mb and deep mixing, will
help push temps above seasonal avg and result in another day of
strong and gusty winds. However, winds will not be as high as
yesterday and therefore no headlines are expected. With thermal
ridge progd over the area and deep mixing, have trended aoa
warmest guidance for today.

For tonight, mdls are in fairly good agreement dropping a s/w on
the back side of the upper low. This s/w will be accompanied with
a backdoor cdfnt and may bring RA or even TSRA with it. With mdls
differing on available moisture as well as location, have kept
POPs in the low chance range. Have not mentioned TS in forecast
for now due to low probability, but this may need to be added with
future updates. The cdfnt is progd to only make it about half way
thru the CWA tonight. Have therefore trended twd the cooler
guidance across the n and warmer across the s.

Tilly

.LONG TERM:  (Saturday through Thursday)
Issued at 320 AM CST Fri Feb 21 2014

(Saturday through Sunday)

Mdls are in good agreement thru the short term, at least as far as
large scale mass fields go. The region remains under nw flow making
it difficult to pin down timing of any fropa or s/w and therefore,
precip. Have adjusted POPs Sat night and Sun compared to prev
forecast, but kept POPs in the slight chance range for now. If this
s/w does produce precip, enuf cold air shud be in place to allow at
least some locations to receive SN.

As for temps, with nw flow over the region, shud see one reinforcing
shot of cold air after the other thru the weekend. This will result
in rather mild temps gradually making way for colder temps again.
Continued similar trends on Sat, cooler to the n and warmer to the
s, but have trended cooler across the entire CWA for Sun as the
large sfc ridge builds into the region.

(Monday through Thursday)

Mdls are in remarkably good agreement thru the extd. However, timing
differences of individual s/w exist. With the area under a
persistent nw flow, expect to see high temps gradually become cooler
and cooler with each day. This will be especially true mid to late
next week after the sfc ridge finally builds completely into the
area. Have therefore trended below MOS for Wed and Thurs, while
trending near MOS up to Wed.

As for POPs thru the extd...nw flow will make it difficult to pin
down timing of any one s/w or trof more than a day or so in advance.
Have low confidence in any one system that may bring precip to the
area. Have therefore kept POPs at slight chances or less thru the
period. Will need to continue to monitor and increase POPs as
confidence increases.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Saturday Morning)
Issued at 513 AM CST Fri Feb 21 2014

VFR conditions will prevail through the TAF forecast period. Gusty
west winds will subside towards 00Z. Scattered mid level clouds
will creep into the region late this afternoon into the overnight
period.

Specifics for KSTL: VFR conditions are expected through this
forecast period. Gusty west winds up to 27 knots will gradually
back to near 230 degrees and subside to around 12 knots by 00Z.
Scattered to broken mid level clouds are expected tonight into
Saturday morning.

Browning

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     55  35  52  27 /   0   5  10  20
Quincy          46  27  42  21 /   5  30  10  20
Columbia        55  34  50  26 /   0   5  10  20
Jefferson City  57  34  52  27 /   0   5  10  20
Salem           52  35  53  27 /   0  10  10  20
Farmington      56  36  56  29 /   0   0  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 21, 3:53 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CST FRI FEB 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
353 AM CST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ELEVATED FIRE DANGER THIS AFTERNOON ACROSS PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHERN ILLINOIS DUE TO LOW HUMIDITY...STRONG WINDS AND DRY FUELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

Nearby

River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.